Home » Blog » Clinical Articles » In Depth Articles » Hyperkalaemia – harmless artefact or medical emergency?

Hyperkalaemia – harmless artefact or medical emergency?

Elevated potassium is one of the most vexing problems faced by a clinician because of the difficulty knowing whether an elevated level (for example, 7.5mmol/L) is a
harmless artefact or imminently lethal hyperkalaemia.

The clinical background is critical to interpretation.

Possible collection issues affecting serum potassium

  1. Difficult collection

The two main ways a collection can cause elevated potassium are:

  1. Prolonged transport time and processing delay

In most patients, even a delay of eight hours at usual room temperature will have minimal effect in potassium levels as long as glucose is not exhausted. However, some patients show a slow rise over time.

  1. Cold temperature

Difficult collects with fist-clenching are more commonly resorted to in winter and should be avoided.

Cold inhibits the red cell pump that maintains the normal potassium gradient and causes a steady increase in serum potassium. However, if delayed courier transport occurs, a greater rise may occur.

Putting samples in the refrigerator (e.g. overnight) can cause a marked increase in potassium levels.

  1. Serum plasma differences

Serum levels are about 0.2-0.3mmol/L higher than plasma due to potassium release during the clotting process. However, the serum reference range allows for this.

  1. Collection downsteam to an IV line

This can cause alarm but the cause is usually obvious in retrospect.

  1. PotassiumEDTAfrom an EDTA tube

Contamination due to inappropriate mixing of specimens (serum and EDTA plasma).

 

Physiological (pre-analytical) factors affecting serum potassium

  1. Exercise

Extreme exertion in unfit people can cause a rapid rise in potassium, up to 1.5-2mmol/L.

Potassium levels fall rapidly (within minutes) after stopping exercise, sometimes with a mild reduction to 0.5mmol/L below the usual level.

  1. Posture

Potassium can be 0.5mmol higher when standing compared with supine position.

  1. Time of day

Levels are slightly higher in early morning.

  1. Fasting status usually has no effect.

 

  1. Caffeineintake

Caffeine in a few cups of coffee can lower potassium levels by up to 0.4mmol/L

 

Unexplained hyperkalaemia

Even after collection technique and physiological factors have been considered, repeated specimens from the same patient may occasionally be up to one mmol/L different without clear explanation.

It is also not uncommon to find unexplained elevations of potassium in healthy people in the range 5.0-6.0mmol/L. This can only be attributed to extremes of biological variability, perhaps with a combination of issues, such as recent diet and exercise.

 

If you are faced with a surprising elevation, the following serves as a general guide:

  1. Consider the explanations above for possible artefactual or pre-analytical causes. When in doubt contact the laboratory.
  2. With marginal/low risk elevations without explanation, have the specimen recollected by a skilled phlebotomist, and immediately transported to a laboratory labelled ‘Priority’, so that it will be centrifuged and analysed quickly.
  3. With moderate/marked elevation without explanation, a more urgent repeat, perhaps even in an ED setting, may be needed.
  4. If the elevation is confirmed, pathological causes should be further investigated.
  5. As a first step in marked hyperkalaemia – reviewrenal function and likely drug causes

 

Pathological causes of hyperkalaemia

  1. Drugs
  1. Renal Failure
  1. Aldosterone deficiency
  1. Tissue and red cell breakdown
  1. Lack of Insulin
  1. High oral potassium intake (+ renal impairment)
  1. Metabolic acidosis
  1. Renal tubular diseases
  1. Uretero-jejunostomy

Clinical guidelines regarding hyperkalaemia

Levels between 5.0 and 6.0mmol/L will seldom be a danger.

However, patients on certain predisposing drugs, such as spironolactone for heart failure, may need close monitoring with consideration of dose reduction if potassium is in the 5.6-5.9mmol/L range.

At levels between 6.0 and 7.0mmol/L, the risk of arrythmia increases, especially when the hyperkalaemia is of acute onset commonly after starting one of the above drugs. The increasing use of renal and cardiovascular drugs (ACE inhibitors, angiotensin receptor blockers, spironolactone) in clinical practice has greatly increased the incidence of hyperkalaemia.

With levels over 6.0mmol/L, it is recommended the clinician review the patient’s medications (see above) and their recent potassium intake (especially in fruits, tomatoes and supplements) as well as assessing the patient’s overall physical health, including the risk of arrhythmia:

 

General Practice Pathology is a regular column each authored by an Australian expert pathologist on a topic of particular relevance and interest to practising GPs. The authors provide this editorial free of charge as part of an educational initiative developed and coordinated by Sonic Pathology.